Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 1, NWS Aberdeen, SD

June 10, 202125 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this heat advisory at Jun 10, 2021, 3:53 AM CDT for 25 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2021, 3:53 AM CDT (08:53 UTC)
In effect from
Jun 10, 2021, 12:00 PM CDT
Expired
Jun 10, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
All 27 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this heat advisory went out at Jun 10, 12:36 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 12:36 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1236 AM CDT Thu Jun 10 2021

.UPDATE...
Issued at 1229 AM CDT Thu Jun 10 2021

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 915 PM CDT Wed Jun 9 2021

Precipitation threat has ended across the southern part of the
CWA, therefore have removed POPs for the remainder of the evening.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 241 PM CDT Wed Jun 9 2021

The main concerns with the near-term forecast remain very warm
temperatures and potential severe weather Thursday night. Presently,
thunderstorms are kicking off in the far eastern forecast area. With
little shear, these storms are unlikely to become severe and should
move out of the area over the next few hours.  Otherwise, CAMs are a
bit split on whether or not there could be some convection later
this afternoon/evening over central South Dakota. With a cu field
already developed over central South Dakota and a weak frontal
boundary passing through, could see a few thunderstorms develop.
Once again, with little shear, not expecting severe weather to
develop this afternoon/evening.

The bigger event looks to be Thursday night and lingering into
Friday morning. A strong surface low moves to the northeast from
eastern Montana/Wyoming through the day. An associated cold
frontal boundary will help trigger discrete cells in western South
Dakota during the afternoon hours. As the frontal boundary
quickly progresses eastward, storms will develop into a QLCS. CAMs
are very consistent in the idea that coverage will be widespread
and cover most of the forecast area. Though quick moving, storms
may provide a quick heavy burst of well-needed rain. With steep
mid- level lapse rates, strong shear, and plenty of instability,
all the ingredients are there for potential severe weather. With
that, all hazards are on the table, especially early on as storms
are more discrete. Once the system lines out, winds will become
the biggest threat while other threats gradually diminish. Areas
most likely to see a couple tornadoes or very large hail are those
along and west of the Missouri River.

In regards to very warm temperatures, a ridge builds back and
amplifies over the area tonight and Thursday.  Along with southerly
flow at the surface advecting moister and warmer air into the
region, apparent temperatures will be quite warm.  Presently,
maximum apparent temperatures fall a couple degrees on either side
of 100.  With this being a borderline situation, holding off on Heat
Advisory headlines for now.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 241 PM CDT Wed Jun 9 2021

For the long term forecast, it appears generally dry and warm/hot
conditions will continue. Flat mid level ridging over the Northern
Plains will gradually give way to rising heights as mid level ridge
starts to re-assert itself over the Western High Plains. H5 heights
in excess of 588 decameters looks likely come early to middle part
of next week. H7 temps become pretty warm, especially out west, with
those warmer temperatures aloft spilling over into the eastern CWA
toward the latter part of the week. The mid to upper ridge and warm
air aloft should preclude much in the way of any convection through
most of the long term. Temperatures will average out above normal
for most of the period. By early next week temperatures will likely
be some 4-6 standard deviations above normal during max heating.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1229 AM CDT Thu Jun 10 2021

Terminals KABR,KATY,KPIR,KMBG

Other than an isolated shower or thunderstorm in the KABR vicinity
during the first couple of hours of the TAF valid period, dry VFR
conditions will prevail across the area through the day Thursday.
By late Thursday evening, a line of showers and thunderstorms is
expected to reach central South Dakota, possibly reaching KMBG
and KPIR by 04Z Friday. Periods of sub-VFR cigs and vsbys in heavy
rain will be possible with the storms. Large hail and damaging
winds will also be possible with these storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Telken
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jun 9, 5:09 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
509 AM CDT Wed Jun 9 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
509 AM CDT Wed Jun 9 2021 /409 AM MDT Wed Jun 9 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and windy conditions are expected on Thursday. Heat index values
will approach 100 to 105 in the afternoon.

Thunderstorms will be possible Thursday night into Friday morning as
a cold front pushes through the region. Some storms will be strong to
severe with the main threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 3:18 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
318 AM CDT Thu Jun 10 2021

SDZ007-011-100845-
Marshall SD-Day SD-
318 AM CDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DAY AND SOUTH CENTRAL
MARSHALL COUNTIES UNTIL 345 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm near
Roslyn, or 11 miles north of Webster, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roslyn, Fort Sisseton State Park, Opitz Lake and Cattail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4542 9758 4554 9766 4567 9754 4550 9735
TIME...MOT...LOC 0817Z 229DEG 16KT 4550 9759

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:18 AM CDTSpecial Weather StatementABRDay27 min
Jun 10, 6:52 AM CDTRiver Flood WarningABRCorson24 hr

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.